Colorado, 2010

Debris Flow in Colorado, December 10, 2010

December 10, 2010 · NWS GJT · 1 event in 1 county or zone

A rockslide of large boulders occurred in western Montrose County.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A rockslide of large boulders occurred in western Montrose County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Dec 9, 3:23 PM MST, 8 hours 37 minutes earlier.

Area forecast discussion, Dec 9, 3:23 PM MST, 8 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
323 PM MST THU DEC 9 2010

.SHORT TERM...TONIGHT THROUGH SATURDAY...
ZONAL FLOW HAS SET UP THIS AFTN AS UPPER LEVEL TROF/SHORTWAVE
CONTINUES TO APPROACH FROM THE WEST.  VIS AND IR SATELLITE
CORROBORATING CURRENT MODEL SOLNS SO FORECAST CONFIDENCE IS HIGH OVER
NEXT FEW DAYS.  THE APPROACHING TROF WILL FOCUS SNOWFALL OVER ALL
MOUNTAINOUS TERRAIN THIS EVENING AND TONIGHT THOUGH CENT/SAN JUANS
APPEAR FAVORED ATTM.  THE QUICK TROF MAY DROP A FEW INCHES OVERNIGHT
WITH CONTINUED SCATTERED SNOW SHOWERS TOMORROW AS WEST TO NORTHWEST
FLOW SETS UP.

WEAK COLD FRONT WILL THEN DROP DOWN FROM THE NW FRIDAY ALLOWING
SNOWFALL TO PICK UP IN INTENSITY AND COVERAGE.  LATEST RUNS
CONTINUE TO INDICATE 160KT JET AND AMPLE DIVERGENCE ALOFT MOVING
OVER NRN CO THRU SUNDAY.  WESTERLY FLOW HAS ALSO ALLOWED MOISTURE TO
INCREASE ACROSS CWA AND APPROACHING FRONT WILL BE FOCUS OF HEAVIER
SNOWFALL.  ISSUED WINTER STORM WARNING FOR NRN MTNS FOR 10 TO 15
INCHES OF SNOW AND WINTER WX ADVISORIES FOR CENT MTNS FOR 6 TO 12
INCHES VALID NOON TOMORROW THRU 3 PM SATURDAY WITH HEAVIEST SNOWFALL
EXPECTED FOR THE OVERNIGHT.  ONCE THE FRONT MOVES OFF TO THE EAST...
FAVORABLE WINDFLOW WILL CONTINUE SCATTERED SNOWSHOWERS OVER MTNS.
THIS WILL BE A SOMEWHAT PROLONGED EVENT WITH LGT SNOWSHOWERS
OCCURRING FOR A FEW DAYS ON EITHER SIDE OF FROPA.

REMAINDER OF THE CWA WILL SEE MOSTLY CLOUDY SKIES AND SOME BREEZY
CONDITIONS AS JET MOVES OVERHEAD.  A FEW SHOWERS ALSO NOT OUT OF THE
QUESTION BUT CHANCES IMPROVE GREATLY THE FURTHER EAST ONE GOES.

.LONG TERM...SATURDAY NIGHT THROUGH THURSDAY...

AFTER A BRIEF LULL LATE SATURDAY AFTERNOON...MOISTURE WILL AGAIN
DEEPEN OVER THE THE NORTH AS A WARM ADVECTIVE PATTERN DEVELOPS. IN
ADDITION...STRONG OROGRAPHICS WILL CONTINUE THROUGH THE NIGHT AS THE
UPPER JET GRADUALLY SHIFTS EASTWARD. THEREFORE...SNOW WILL AGAIN
BECOME LIKELY OVER THE MOUNTAINS FROM THE VAIL VICINITY AND
NORTHWARD...WITH THE WEST THROUGH NORTHWEST SLOPES FAVORED. THE
CHANCE FOR SNOW WILL BE LESS OVER THE SOUTHERN MOUNTAINS...WITH THE
LOWER VALLEYS LEFT DRY. SNOWFALL WILL CONTINUE OVER THE NORTH INTO
SUNDAY BEFORE THE FLOW DIMINISHES AND A DRIER AIR MASS MOVES OVER THE
REGION. GENERALLY LIGHT ACCUMULATIONS ARE EXPECTED.

A RIDGE OF HIGH PRESSURE OVER THE WESTERN CONUS ON SUNDAY WILL
GRADUALLY BECOME FLATTENED BY MONDAY AS ENERGY FLOWS INTO THE PACIFIC
NORTHWEST. AS A RESULT...THE RIDGE AXIS WILL SHIFT EASTWARD REACHING
THE FORECAST AREA LATE MONDAY BRINGING WARMER AND DRY CONDITIONS. THE
FLOW WILL CONTINUE TO FLATTEN...AND BY WEDNESDAY BECOME SOUTHWEST
AHEAD OF THE NEXT SHORTWAVE TROUGH. MODELS STILL DECIDING ON THE
DETAILS. BUT BOTH THE ECMWF AND THE GFS AGREE THAT CLOUDS AND THE
CHANCE FOR PRECIPITATION WILL BEGIN TO INCREASE OVER THE AREA
WEDNESDAY AFTERNOON THROUGH THURSDAY.

TEMPERATURES WILL REMAIN ABOVE NORMAL THROUGH THE LONG TERM PERIOD.
HOWEVER VALLEY LOW TEMPERATURES WILL BE MUCH COLDER THAN RECENT
READINGS THROUGH WEDNESDAY MORNING DUE TO LESS CLOUDS THUS STRONGER
INVERSIONS.

&&

.AVIATION...
LOW CIGS AND VIS ARE EXPECTED OVER ALL MOUNTAINS TONIGHT AS
OROGRAPHICS AND TROUGH KICK OFF SOME SNOWSHOWERS.  CIG AND VIS MAY
BOTH REACH IFR CONDITIONS FROM TIME TO TIME IN HEAVIER SHOWERS IN
AND NEAR KEGE AND KASE.  REMAINING TAF SITES SHOULD REMAIN VFR
THOUGH OCCNL CIGS DROPPING TO MVFR ARE POSSIBLE.  THESE CONDITIONS
WILL CONTINUE FOR NEXT 24 HRS.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...WINTER STORM WARNING FROM NOON FRIDAY TO 3 PM MST SATURDAY
     FOR ZONES 004-013.
     WINTER WEATHER ADVISORY FROM NOON FRIDAY TO 3 PM MST SATURDAY
     FOR ZONES 010-012.
UT...NONE.

&&

SHORT TERM...JAD
LONG TERM....EH
AVIATION.....TGJT
Hazardous weather outlook, Dec 9, 3:36 AM MST, 20 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
336 AM MST THU DEC 9 2010

COZ001>014-017>023-UTZ022>025-027>029-101130-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
336 AM MST THU DEC 9 2010

...WINTER STORM WATCH CONTINUES FRIDAY THROUGH SATURDAY FOR THE
COLORADO NORTHERN MOUNTAINS AND PORTIONS OF THE CENTRAL MOUNTAINS...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

AREAS OF FOG WILL IMPACT TRAVEL IN THE THE EASTERN UINTA BASIN
THROUGH MID-MORNING. AREAS OF FOG WILL REACH INTO THE DINOSAUR AND
RANGELY AREAS OF NORTHWEST COLORADO AS WELL. AREAS OF LIGHT SNOW WILL
FALL IN COLORADO NORTHWEST MOUNTAINS WILL LIGHT ACCUMULATIONS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

FRIDAY AND SATURDAY SEVERAL DISTURBANCES WILL BRING WIDESPREAD
SNOWFALL AND POSSIBLY SIGNIFICANT ACCUMULATIONS TO THE COLORADO
NORTHERN MOUNTAINS AND PORTIONS OF THE CENTRAL COLORADO MOUNTAINS. A
CHANCE OF SNOW IS EXPECTED OVER THE OTHER MOUNTAIN RANGES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

TGJT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 debris flow. Local standard time, as filed.

Debris Flow, Paradox Valley / Lower Dolores River Basin

When
December 10, 12:00 AM MST to 12:10 AM MST
Where
Paradox Valley / Lower Dolores River Basin forecast zone
Reported by
Broadcast Media
Coordinates
38.294, -108.414 (the zone’s center; the record gives no point)

A rockslide of large boulders came down upon a section of Y-11 Road, also known as River Road, between Uravan and Bedrock in western Montrose County. The road was impassable for at least a week while county road and bridge crews worked to remove the boulders which were up to 20 feet in diameter.

What these are

Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2010Every state in 2010This day in weather historyWarnings in Colorado, December 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 264945.